Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2016, 2:36 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2016, 2:36 AM CDT (07:36 UTC)
- Expired
- Jun 22, 2016, 3:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 39 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 2:55 AM CDT | TSTM WND DMG | 4 Nw Frederick, SD | NUMEROUS LARGE TREES DOWN. DAMAGE TO OUTSIDE OF HOUSE. GRAIN BINS MOVED 15-20 INCHES OFF FOUNDATION. ESTIMATED WIND SPEEDS BETWEEN 70-80 MPH. |
| Jun 22, 3:02 AM CDT | TSTM WND DMG | 7 N Frederick, SD | TWO TREES COMPLETELY RIPPED OUT OF THE GROUND LAYING IN THE BEAN FIELD. |
| Jun 22, 3:13 AM CDT | TSTM WND GST 60 | Houghton, SD | ESTIMATED 50 TO 60 MPH WINDS |
| Jun 22, 3:13 AM CDT | TSTM WND GST 60 | Houghton, SD | ESTIMATED 50 TO 60 MPH WINDS. |
| Jun 22, 3:19 AM CDT | TSTM WND GST 50 | Columbia, SD | ESTIMATED 50 MPH WINDS WITH A FEW SMALL BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WUUS53 KABR 220736 SVRABR SDC013-089-220815- /O.NEW.KABR.SV.W.0057.160622T0736Z-160622T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 236 AM CDT WED JUN 22 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 315 AM CDT * AT 236 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPRING CREEK COLONY...OR 16 MILES WEST OF ELLENDALE...MOVING SOUTHEAST AT 60 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... FORBES AROUND 240 AM CDT. ELM LAKE AROUND 250 AM CDT. FREDERICK AROUND 255 AM CDT. BARNARD AROUND 300 AM CDT. COLUMBIA...HOUGHTON AND SAND LAKE WILDLIFE REFUGE AROUND 310 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4575 9798 4554 9820 4594 9904 4594 9798 TIME...MOT...LOC 0736Z 301DEG 52KT 4598 9887 HAIL...0.75IN WIND...60MPH $$ SRF
2 follow-up statements
215
WWUS53 KABR 220753
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 AM CDT WED JUN 22 2016
SDC013-089-220815-
/O.CON.KABR.SV.W.0057.000000T0000Z-160622T0815Z/
MCPHERSON SD-BROWN SD-
253 AM CDT WED JUN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN MCPHERSON AND NORTHERN BROWN COUNTIES...
AT 252 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREDERICK...OR
10 MILES SOUTH OF ELLENDALE...MOVING SOUTHEAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
COLUMBIA...HOUGHTON AND SAND LAKE WILDLIFE REFUGE AROUND 310 AM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4575 9798 4554 9820 4587 9889 4594 9881
4594 9798
TIME...MOT...LOC 0752Z 301DEG 52KT 4586 9858
HAIL...0.75IN
WIND...70MPH
$$
SRF052
WWUS53 KABR 220805
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
305 AM CDT WED JUN 22 2016
SDC013-089-220815-
/O.CON.KABR.SV.W.0057.000000T0000Z-160622T0815Z/
MCPHERSON SD-BROWN SD-
305 AM CDT WED JUN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EASTERN MCPHERSON AND NORTHERN BROWN COUNTIES...
AT 304 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SAND LAKE
WILDLIFE REFUGE...OR 18 MILES SOUTHEAST OF ELLENDALE...MOVING SOUTHEAST
AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED. AT 257 AM CDT...A 62 MPH WIND GUST WAS
REPORTED 7 MILES NORTH OF FREDERICK.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
HOUGHTON AROUND 310 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4575 9798 4554 9820 4580 9875 4594 9857
4594 9798
TIME...MOT...LOC 0804Z 301DEG 52KT 4576 9835
HAIL...0.75IN
WIND...70MPH
$$
SRFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:11 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 22, 12:11 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1211 AM CDT WED JUN 22 2016 .UPDATE... Issued at 837 PM CDT TUE JUN 21 2016 Despite a stout mid-level capping thermal inversion /per 00z KABR RAOB and latest Rap Refresh thermal progs/...a couple of marginally strong storms continue in or near severe thunderstorm watch 281 /in effect until 11 pm cdt/ coverage area. Where the mid-level temps are few degrees cooler across western North Dakota and eastern Montana, considerably stronger storms have developed and are currently moving east or southeast and have had a history of producing hail between 1 and 3 inches in diameter. Some storms have also exhibited rotation. So, severe thunderstorm watch 282 /in effect until 2 am cdt/ has been issued which includes portions of north central and northeast South Dakota. No other notable changes are planned to the tonight forecast. UPDATE Issued at 623 PM CDT TUE JUN 21 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(This Evening through Thursday Night) Issued at 335 PM CDT TUE JUN 21 2016 The w/v satellite was showing the strong upper level low pressure area spinning along the Montana/Canadian border this afternoon moving east. The surface pattern had low pressure troughing all along the east slopes of the rockies. Warmer and more moist air was being drawn north this afternoon on good low level winds resulting in increasing instability. For tonight and Wednesday, the models all agree there will be two surface low pressure areas tracking east/southeast across our region. The one to the south will track across far southern sd/northern nebraska while the other low pressure area will track into North Dakota and then southeast across our far northeast cwa into Wednesday evening. Both of these will affect where the main area of focus will be for thunderstorm development. The issue late this afternoon is the warm mid level cap over our region with +12 to +14c 70h temperatures with the mid level waa. Believe there will be two areas of development late this afternoon, one in eastern Montana/western nd and the other in Western sd. These two areas will track east and southeast as the cap weakens through the night. The western sd convection should track southeast with maybe some waa thunderstorms developing over our cwa this evening. Although, believe our best shot will come later tonight with the push of a cold front the northwest. We look to have moderate instability over the cwa tonight along with very good deep layer shear in the 50 to 70 knot range. Thus, when the storms get going, they could become severe as the move quickly east into early Wednesday morning. The models show the activity moving east on Wednesday with the northern surface low pressure area dropping southeast and across our far northeast cwa. This may bring some showers/storms to this area in the afternoon and early evening. Otherwise, it should be breezy/windy northwest winds through the day and cooler. Surface high pressure will then build in for Wednesday night with clearing skies, decreasing winds, and cool temperatures with lows in the 50s. Thursday and Thursday night will be dry as the surface high pressure builds east with winds turning southeast. It does look to be dry with clear to partly cloudy skies. .LONG TERM...(Friday through Tuesday) Issued at 335 PM CDT TUE JUN 21 2016 Expect very warm conditions Friday afternoon, on southerly flow with 850MB temps nearing 30C over the far west while a more moderate 20C east. With cooler air just above the sfc, and an increase chance of clouds, the east will be about 10-15F lower than our west. With the apex of the 500MB ridge sliding to our east by late in the day, it will be difficult to completely rule out the potential for a shower or thunderstorm as the low pressure over E WY-MT and W ND at 00Z Saturday shifts a cold front across the forecast area during the day Saturday. At this point, we are looking too capped for much to develop. Saturday and Sunday both look breezy. The surface low centered over southern Manitoba and northeastern ND Saturday afternoon will wrap up across southern Manitoba Saturday night into early Sunday. Fire weather concerns may come into play for Saturday afternoon as RH values fall to around 15-25 percent for areas along and west of the MO River. At this point the strongest day wind-wise with more widespread breezy conditions looks to be Sunday, although both days could experience gusts of 30-35kts near and west of the MO River.. The sfc low will will finally exit across Manitoba late Sunday afternoon through Monday, allowing high pressure to slowly build across the Northern Plains states. The high will be overhead Monday afternoon through Tuesday morning, before exiting across MN. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1211 AM CDT WED JUN 22 2016 Expecting the current VFR forecast to hold overnight and on into Wednesday across most of the TAF sites. Scattered showers and thunderstorms are moving from west to east and could potentially present some issues with briefly lowered cigs/visbies in any of the heavier downpours. Held onto VCTS mention during the early morning hours for across KABR and KATY. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...Mohr LONG TERM...KF AVIATION...Dorn
Hazardous weather outlook, Jun 21, 4:39 AM CDT, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 439 AM CDT TUE JUN 21 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 439 AM CDT TUE JUN 21 2016 /339 AM MDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE FORECAST THIS EVENING AND THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
In the hours before
Special weather statement, Jun 21, 9:21 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 921 PM CDT TUE JUN 21 2016 SDZ033>035-220245- SULLY SD-HUGHES SD-STANLEY SD- 921 PM CDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...SOUTHWESTERN STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM MDT/... AT 920 PM CDT/820 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SANSARC...OR 31 MILES WEST OF FORT PIERRE...MOVING EAST AT 55 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERRE...FORT PIERRE...SANSARC...OKOBOJO POINT REC AREA...SPRING CREEK REC AREA...GREY GOOSE...OAHE MISSION REC AREA...WEST SHORE REC AREA...COW CREEK REC AREA...BROWN CHURCH...CHANTIER CREEK RECREATION AREA... OVERLOOK REC AREA AND HAYES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000 PM MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4459 10115 4458 10028 4428 10031 4435 10116 TIME...MOT...LOC 0220Z 274DEG 48KT 4449 10099 VIPOND
Special weather statement, Jun 21, 9:53 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 953 PM CDT TUE JUN 21 2016 SDZ033-035-045-048-220345- JONES SD-LYMAN SD-HUGHES SD-STANLEY SD- 953 PM CDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES...NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... AT 953 PM CDT/853 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WENDTE...OR 8 MILES SOUTHWEST OF FORT PIERRE...MOVING SOUTHEAST AT 50 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERRE...FORT PIERRE...CEDAR CREEK REC AREA AND LAKE SHARPE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000 PM MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4427 10071 4443 10061 4425 9985 4397 10003 TIME...MOT...LOC 0253Z 295DEG 42KT 4432 10055 VIPOND
Local storm report, Jun 21, 11:34 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1134 PM CDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL POLLOCK 45.90N 100.29W
06/21/2016 E1.00 INCH CAMPBELL SD FIRE DEPT/RESCUE
PEA TO QUARTER SIZE HAIL IN POLLOCK. STREET FLOODING IN
TOWN AS WELL.
&&
EVENT NUMBER ABR1600260
TMTSpecial weather statement, Jun 22, 1:13 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CDT WED JUN 22 2016
SDZ035-036-048-220715-
LYMAN SD-HYDE SD-HUGHES SD-
113 AM CDT WED JUN 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANLEY...EAST CENTRAL
HUGHES...NORTHWESTERN BUFFALO...NORTH CENTRAL LYMAN...SOUTHERN HYDE
AND SOUTHWESTERN HAND COUNTIES UNTIL 215 AM CDT...
AT 112 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CANNING...OR 15 MILES EAST OF PIERRE...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STEPHAN...ROUSSEAU...CANNING...DEGREY REC AREA AND LAKE SHARPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4423 9990 4424 9989 4427 9992 4427 9998
4431 10011 4444 10010 4444 9930 4420 9930
4419 9953
TIME...MOT...LOC 0612Z 273DEG 29KT 4435 10000
DORNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:21 PM CDT | Special Weather Statement | ABR | Stanley | 24 min |
| Jun 21, 9:53 PM CDT | Special Weather Statement | ABR | Hughes | 52 min |
| Jun 21, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jun 21, 10:24 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 34 min |
| Jun 21, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 34 min |
| Jun 22, 12:08 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 52 min |
| Jun 22, 12:17 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 30 min |
| Jun 22, 1:13 AM CDT | Special Weather Statement | ABR | Hughes | 62 min |
| Jun 22, 2:12 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 30 min |
| Jun 22, 2:28 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 62 min |
| Jun 22, 2:50 AM CDT | Special Weather Statement | ABR | Buffalo | 40 min |
| Jun 22, 3:13 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 33 min |
| Jun 22, 3:18 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley | 57 min |
| Jun 22, 4:14 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 46 min |
| Jun 22, 4:35 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 20 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.